Acute withdrawal symptoms will appear within hours of the last dose of the drug. Withdrawal from barbiturates can be fatal so detoxification should only be undertaken with a doctors supervision.
Symptoms of barbiturate withdrawal appear 12-20 hours after the last dose. The symptoms include irritability, raised heart and respiration rate, hallucinations and seizures. Death is a possibility is the addict is left untreated. Barbiturates decrease rapid eye movement sleep (REM), which is when dreaming takes place. Due to this withdrawal will often result in nightmares, insomnia or vivid dreaming.
Benzodiazepine withdrawal is challenging and uncomfortable but rarely fatal. The addict suffers both psychological and physical symptoms including rage, depression and hyperactivity. If the drug is stopped very abruptly seizures may occur. The use of benzodiazepines needs to be gradually tapered off and withdrawal is usually hardest when the addict is in the final half of the withdrawal and is close to discontinuing the drug use.